Hail, Pearl River
- When
- July 2, 4:12 PM CST
- Where
- Pearl River County, 5 mi NW of Picayune
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 30.581, -89.739
Nickel size hail was reported on Highway 43 near Pine Grove Road.
Scattered strong to severe thunderstorms developed in the afternoon and evening hours in a very unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Scattered strong to severe thunderstorms developed in the afternoon and evening hours in a very unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 324 PM CDT THU JUL 2 2009 .SHORT TERM... A FEW THUNDERSTORMS MANAGED TO DEVELOP IN THE COASTAL MARSHES THIS AFTERNOON WITH SOME PROPAGATION NOTED BEHIND THE OUTFLOW BOUNDARIES EMANATING NORTHWARD. THIS MAY INDUCE MORE COVERAGE THROUGH 7 PM ACROSS THE LOWER PARISHES. ISOLATED SHOWERS STARTING TO DEVELOP IN THE INTERIOR PARISHES AND PEARL RIVER COUNTY BUT THEY REMAIN SMALL AND SHORT-LIVED WHILE MOVING SOUTHEAST. MEANWHILE...TEMPERATURES ARE RUNNING 95 TO 100 ACROSS MUCH OF THE AREA THIS AFTERNOON AND SHOULD DO SO AGAIN FRIDAY AND SATURDAY. WEAK FRONTAL ZONE NORTH OF THE FORECAST AREA SHOULD SETTLE SOUTHWARD FRIDAY BUT HAVE LITTLE IMPACT ASIDE FROM POSSIBLY FOCUSING CONVECTION SOMEWHAT MORE EFFICIENTLY IF LAKE AND GULF BREEZES BECOME INVOLVED. WILL ONLY MAINTAIN 10 PERCENT POPS FOR FRIDAY THOUGH SOME UPWARD ADJUSTMENT MAY BE WARRANTED IF SOUNDINGS START SHOWING DEEPER LAYERED MOISTURE. WEST WINDS ALOFT WILL LIMIT MOISTURE DEPTH CONSIDERABLY. 24 .LONG TERM... THE OVERALL TREND SHOULD BE FOR GRADUAL DEEPENING OF TROPICAL MOISTURE OVER THE REGION TO BRING RAIN CHANCES BACK TO NORMAL DAILY 30-40 PERCENT BY MONDAY AND TUESDAY. MEANWHILE...VERY HOT TEMPERATURES AND LIMITED CONVECTIVE RELIEF SHOULD CONTINUE THROUGH SATURDAY WITH GRADUAL IMPROVEMENT DAY-TO-DAY THROUGH WEDNESDAY. 24 && .AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD AS DRY HIGH PRESSURE LINGERS OVER THE AREA INHIBITING CONVECTION. A FEW ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS EXTREME SOUTHEAST LOUISIANA...BUT THE CHANCES OF RAIN AT ANY GIVEN LOCATION REMAIN TOO LOW TO MENTION IN THE TAF. WEST OR SOUTHWEST WINDS OF AROUND 10 KTS WILL CALM OVERNIGHT BEFORE BECOMING NORTHWEST AROUND 5 KTS IN THE MORNING AS A WEAK FRONTAL TROUGH STALLS JUST NORTH OF THE AREA. 95 && .MARINE... EXPECT WINDS TO REMAIN GENERALLY IN THE 5 TO 10 KT RANGE WITH SEAS OF 1 TO 2 FEET THROUGH THE FOURTH OF JULY HOLIDAY. AS A WEAK FRONT APPROACHES THE AREA...WIND SPEEDS WILL INCREASE SLIGHTLY WITH SEAS ALSO BUILDING IN RESPONSE. DO NOT ANTICIPATE ANY HEADLINES AT THIS TIME...BUT MARINERS SHOULD BE AWARE THAT AS THE FRONT STALLS OVER THE COASTAL WATERS...THERE WILL BE ENHANCED CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. WINDS AND SEAS WILL BE HIGHER IN THE VICINITY OF ANY THUNDERSTORMS. 95 && .PRELIMINARY POINT TEMPS/POPS... MCB 71 101 73 101 / 10 10 10 10 BTR 77 101 77 100 / 10 10 10 10 MSY 79 98 79 98 / 10 10 10 10 GPT 80 97 78 96 / 10 10 10 10 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. && 24/RR 95/DM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1144 AM CDT THU JUL 2 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-030500- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1144 AM CDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES FROM 105 TO 110 WILL BE COMMON ACROSS THIS OUTLOOK AREA THIS AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG LAKE OR GULF BREEZES BUT MOST OF THE AREA SHOULD REMAIN DRY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT CONDITIONS WILL REMAIN IN PLACE THROUGH THE WEEKEND...WITH HIGHS IN THE 90S TO NEAR 100 DEGREES AND HEAT INDICES IN THE 105 TO 110 DEGREE RANGE. AN INCREASED CHANCE FOR THUNDERSTORMS IS EXPECTED MONDAY THROUGH WEDNESDAY OF NEXT WEEK AS A WEAK COLD FRONT STALLS ALONG THE GULF COAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24/RR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL HOUMA 29.58N 90.71W
07/02/2009 E0.50 INCH TERREBONNE LA EMERGENCY MNGR
0326 PM HAIL HOUMA 29.58N 90.71W
07/02/2009 E0.88 INCH TERREBONNE LA TRAINED SPOTTER
PENNY TO NICKEL HAIL REPORTED.
&&
RRICKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
401 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL NEW ORLEANS 29.97N 90.08W
07/02/2009 E0.50 INCH ORLEANS LA PUBLIC
PUBLIC REPORTED MARBLE SIZED HAIL ON MAGAZINE STREET IN
THE FRENCH QUARTER.
&&
DMANNINGLAZ039-MSZ077-022200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 402 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTH AFFECTING WASHINGTON PARISH... PEARL RIVER COUNTY... AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF POPLARVILLE...OR ABOUT 5 MILES EAST OF ANGIE...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... VARNADO AND 8 MILES NORTH OF CROSSROADS BY 500 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAZ037-022215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 413 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH... AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREENSBURG...OR ABOUT 5 MILES SOUTHEAST OF GREENSBURG...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... MONTPELIER BY 515 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
LAZ040-MSZ077-022230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 430 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM NEARLY STATIONARY AFFECTING PEARL RIVER COUNTY...ST. TAMMANY PARISH... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF PICAYUNE...OR ABOUT 5 MILES SOUTHEAST OF BUSH. THE THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG THUNDERSTORM WILL BE NEAR... RURAL ST. TAMMANY PARISH AT 440 PM THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
MSZ081-022300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 506 PM CDT THU JUL 2 2009 ...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING HARRISON COUNTY... AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTH OF ST. MARTIN...OR ABOUT 13 MILES NORTH OF BILOXI...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF BILOXI BY 600 PM... THE PRIMARY THREATS FROM THIS STORM ARE PEA TO MARBLE SIZE HAIL AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
The national radar mosaic for the moment the first event began.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported on Highway 43 near Pine Grove Road.
Thunderstorm winds knocked down small trees and peeled the siding off of a structure on F.Z. Goss Road.
Thunderstorm winds damaged a fence and destroyed metal lawn buildings.
Large hail cracked the windshield of a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190105, 190106, 190107, 190108.